Ohio, 2005

Flash Flooding and Damaging Winds in Ohio, July 16, 2005

July 16, 2005 · NWS CLE · 6 events in 6 counties and zones

3 flash flood, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 16, 2:30 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
330 PM EDT SAT JUL 16 2005

.SHORT TERM(TONIGHT THRU TUE)...
ACTIVITY SHOULD BE MOST DIURNAL AND START DECREASING AFTER DARK.
STORMS ARE MOVING FASTER THAN YDA...SOME LOCALIZED HEAVY RAIN MAY
STILL OCCUR. HOWEVER WITH THE AIRMASS MOIST AND UNSTABLE WILL KEEP
THE THREAT GOING ALL NIGHT. BEST DYNAMICS SEEMS TO BE MORE NORTH AND
WELL SOUTH OF THE FORECAST AREA ON SUNDAY...HOWEVER...WILL FORECAST
SCT. ACTIVITY WILL SUNDAY NIGHT AND A CHANCE MONDAY IN THE UNSTABLE
AIR. MONDAY NIGHT AND TUESDAY THE COLD FRONT MOVES THROUGH. NAM IS
FASTER THAN GFS...THE TYPICAL SCENARIO IS SLOWER IS BEST...WL GO
WITH THAT. GUID TEMPS IS OK.
&&

.LONG TERM(TUE NGT THRU SATURDAY)...
A WEAK FRONT TRIES TO MOVE INTO AREA THU NGT OR FRI...ECMWF KEEPS IT
NORTH AND GFSLR BRINGS IT SOUTH. FORECAST SOME PCPN AS TIMING AND
HOW FAR SOUTH IT WILL GO IS IN QUESTION. OTRW DRY. GUID AND HPC
TEMPS OK.
&&

.AVIATION (18Z-18Z)...
NUMEROUS SHOWERS AND THUNDERSTORMS POPPING UP ACROSS THE AREA THIS
AFTERNOON AS EXPECTED.  AREA OF LOW PRESSURE LOCATED JUST OFF TO OUR
WEST WITH THE AREA STILL IN THE SAME MOIST AND UNSTABLE AIRMASS.
ACTIVITY TO DWINDLE THIS EVENING...BUT CANT RULE OUT CONTINUED
ISOLD ACTIVITY OVERNIGHT.  SCT TSRA RETURN FOR SUN AS WELL.  WITH
SOUPY LOW LEVELS AND GOOD COVERAGE OF RAINFALL BY TONIGHT...MVFR VIS
WILL LOWER INTO THE IFR CAT FOR SOME TIME.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA
AVIATION...OUDEMAN
Hazardous weather outlook, Jul 16, 3:09 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
409 AM EDT SAT JUL 16 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-170808-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
409 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA TODAY.  WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS COULD PRODUCE LOCALIZED WIND DAMAGE.  HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ARE POSSIBLE BOTH
SUNDAY AND MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cleveland radar (KCLE), 28 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lorain

When
July 16, 3:08 PM EST to 4:30 PM EST
Where
Lorain County, Lorain
Deaths
2 direct, 0 indirect
Property damage
$1.2 million
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -82.183

Thunderstorms dumped very heavy rains on the City of Lorain. The heaviest rains fell on the northeastern quadrant of the city where extensive flash flooding occurred. As much as three inches of rain fell between 3 and 4:30 pm as thunderstorms trained over the same small area. An elderly couple was killed around 4:15 pm after they drove their automobile into a flooded underpass on State Route 611 (Henderson Road) just a couple blocks east of State Route 57 (Broadway). The underpass filled with more than 12 feet of water in just a few minutes. Efforts to rescue the couple were unsuccessful. An automated rain gage just south of the underpass recorded 2.56 inches of rain between 3 and 4 pm and a total of 2.76 inches by 4:30 pm. A second underpass on State Route 57 (East 28th Street) was flooded by as much as ten feet of water. Much of Broadway Road was reported to be flowing "like a river" during the peak of the storm. Severe flooding was reported on most of the major thoroughfares in the northeastern portion of Lorain including Elyria Road, North Ridge Road, Martin Luther King Jr. Boulevard and Oberlin Avenue. Flood waters on Elyria Road were as much as six feet deep with two to three feet of flowing water reported at other locations. Dozens of vehicles became stranded in the flood waters and rescue efforts were severely hampered by the widespread nature of the flooding. Industrial areas south and west of the Black River were inundated by flood waters. Damage to homes and business in the City of Lorain and Sheffield Township from both flash flooding and basement flooding was extensive. At least 14 families were displaced by flooding. At least five City of Lorain police cars were destroyed by flooding. Flooding also was reported along Beaver Creek on the west side of Lorain. The creek left it's bank and damaged several homes.

Thunderstorm Wind, Geauga

When
July 16, 3:43 PM EST to 3:52 PM EST
Where
Geauga County, Chesterland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -81.333

Thunderstorm winds downed trees in both Chesterland and Chardon.

Flash Flood, Seneca

When
July 16, 4:00 PM EST to 5:30 PM EST
Where
Seneca County, South Portion
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -83.117

Thunderstorms dumped locally heavy rains on the southern portion of Seneca County. Rainfall rates with the stronger storms approached two inches per hour. Many roads including U.S. Route 224 southeast of Tiffin were closed because of flood waters over a foot in depth. Several secondary roads were also washed out. A few homes sustained damage from basement and lowland flooding.

Thunderstorm Wind, Lake

When
July 16, 4:10 PM EST
Where
Lake County, Perry
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
41.767, -81.117

Thunderstorm winds downed several trees and power poles in Madison and Perry Townships.

Thunderstorm Wind, Ashtabula

When
July 16, 4:30 PM EST
Where
Ashtabula County, Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -80.933

Thunderstorm winds downed several large tree limbs.

Flash Flood, Hancock

When
July 16, 7:40 PM EST to 10:25 PM EST
Where
Hancock County, Findlay
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -83.650

Thunderstorms dumped locally heavy rains on the central portion of Hancock County. Rainfall rates with the stronger storms approached two inches per hour. Spotters in Findlay measured 2.5 inches of rain during this event. Widespread street and lowland flooding was reported in Findlay. Most of this flooding occurred in the eastern and northern sections of the city where several roads had to be closed because of flood waters up to two feet deep. At least five motorists had to rescued from cars stranded in flood waters on Tiffin Avenue (U.S. Route 224) and Bright Road. Several stores sustained damages from flooding. Dozens of homes were also damaged by lowland and basement flooding. The Blanchard River left it's banks east of Findlay and flooded State Route 568.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Lorain2005-07-1677FemaleVehicle/Towed TrailerDirect
Flash Flood, Lorain2005-07-1685MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466511, 5466508, 5466587, 5466509, 5466510, 5466588.